Minnesota, 2011

Extreme Cold in Minnesota, February 8, 2011

February 8, 2011 · NWS ABR · 2 events in 2 counties and zones

Arctic high pressure and north winds brought extreme wind chills of 35 below to 40 below zero across west central Minnesota from the early morning to around noon.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Arctic high pressure and north winds brought extreme wind chills of 35 below to 40 below zero across west central Minnesota from the early morning to around noon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Feb 8, 4:23 AM CST, 37 minutes earlier.

Area forecast discussion, Feb 8, 4:23 AM CST, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
423 AM CST TUE FEB 8 2011

.SHORT TERM...TODAY THROUGH THURSDAY
TEMPS ARE CURRENTLY IN THE TEENS AND 20S BELOW ZERO EARLY THIS
MORNING AS ARCTIC HIGH PRESSURE LIES OVER THE REGION. WINDS ARE
STAYING UP ENOUGH TO KEEP WIND CHILL VALUES BITTERLY COLD...EVEN
AS LOW AS THE 40S BELOW ZERO IN SOME LOCATIONS. UPGRADED TO A WIND
CHILL WARNING ACROSS THE NORTHERN COUNTIES THIS MORNING AND
EXTENDED THE ADVISORY FARTHER TO THE SOUTHWEST. A HANDFUL OF OBS
SHOWING WIND CHILL VALUES IN THE 35 TO 45 BELOW ZERO RANGE...MANY
FLIRTING WITH -35. MUCH OF THE CWA IS IN THE -25 TO -35 RANGE.

HIGHS TODAY WILL ONLY MANAGE THE SINGLE DIGITS ABOVE ZERO.
APPARENT T GRIDS SHOW VALUES FALLING OUT OF ADVISORY CRITERIA
DURING THE AFTERNOON...BUT MORE THAN LIKELY FALLING BACK INTO IT
OVERNIGHT FOR PORTIONS OF THE CWA SO DAY SHIFT WILL NEED TO
CONSIDER MORE HEADLINES.

WILL KEEP IN THE MENTION OF BLOWING SNOW ACROSS PORTIONS OF THE
EASTERN CWA IN AND AROUND THE COTEAU FOR THE OVERNIGHT HOURS.
925MB WINDS ARE ON THE ORDER OF 35 TO 40 KNOTS FROM THE NORTHWEST.
PORTIONS OF THE COTEAU REGION WILL LIKELY TAP INTO SOME OF THE
STRONGER WINDS ALOFT AND EXPERIENCE BLOWING SNOW.

ARCTIC AIR STICKS AROUND THROUGH WEDNESDAY BUT THE WARMING TREND
BEGINS ON THURSDAY AS PACIFIC AIR BEGINS TO SPREAD OVER THE
REGION. CONDITIONS LOOK TO REMAIN DRY THROUGH THE SHORT TERM WITH
SUNNY SKIES TODAY AND WEDNESDAY.

.LONG TERM...THURSDAY NIGHT THOUGH MONDAY
THE LAST IN CLIPPER SYSTEMS FOR AT LEAST SEVERAL DAYS WILL MOVE
THROUGH THE NORTHERN PLAINS THURSDAY NIGHT INTO FRIDAY MORNING.
DECIDED TO INTRODUCE SLIGHT CHANCE PRECIPITATION PROBABILITIES
OVER ALL BUT THE FAR SOUTHWEST CWA THURSDAY NIGHT. 00Z OPERATIONAL
GFS AND ECMWF ARE IN GOOD AGREEMENT WITH EACH OTHER...BRINGING IN
AN 85-90KT JET MAX AND THE ASSOCIATED WEAK BUT DEEP ATMOSPHERIC
LIFT. THE TROUGH QUICKLY TRANSLATES EAST OF THE AREA FRIDAY
MORNING. STRONG WARM AIR ADVECTION GETS UNDERWAY LATE-DAY FRIDAY
AND CONTINUES THROUGH SATURDAY MORNING AS THE UPPER LEVEL FLOW
FINALLY FLATTENS AND BECOMES NEAR ZONAL BY SATURDAY NIGHT. ABOVE
AVERAGE TEMPERATURES ARE EXPECTED FRIDAY THROUGH THE WEEKEND.
GLOBAL MODELS ARE IN GOOD AGREEMENT WITH SOME SLIGHT CAA/COOLING
SUNDAY NIGHT AND MONDAY AS A WEAK PACIFIC TROUGH MOVES THROUGH THE
REGION.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

PREVAILING VFR CONDITIONS ARE EXPECTED THROUGH TODAY AS SURFACE HIGH
SURFACE PRESSURE SETTLES OVER THE REGION. LIGHT WEST WIND AT ALL
TAF SITES WILL CONTINUE THROUGH THE DAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND CHILL WARNING UNTIL NOON CST /11 AM MST/ TODAY FOR BROWN-
     CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-EDMUNDS-FAULK-
     GRANT-HAMLIN-MARSHALL-MCPHERSON-ROBERTS-SPINK-WALWORTH.

     WIND CHILL ADVISORY UNTIL NOON CST /11 AM MST/ TODAY FOR BUFFALO-
     DEWEY-HAND-HUGHES-HYDE-LYMAN-POTTER-SULLY.

MN...WIND CHILL WARNING UNTIL NOON CST TODAY FOR BIG STONE-TRAVERSE.

&&

SHORT TERM...TMT
LONG TERM...CHURCH
AVIATION...CHURCH

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Feb 8, 4:16 AM CST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
416 AM CST TUE FEB 8 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-091030-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
416 AM CST TUE FEB 8 2011 /316 AM MST TUE FEB 8 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIND CHILL VALUES WILL RANGE FROM 25 TO 45 BELOW ZERO ACROSS THE
AREA THROUGH THE MORNING HOURS. VERY COLD WIND CHILLS ARE IN STORE
FOR THE OVERNIGHT HOURS AS WELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Big Stone

When
February 8, 5:00 AM CST to 12:00 PM CST
Where
Big Stone forecast zone
Reported by
AWOS
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Traverse

When
February 8, 5:00 AM CST to 12:00 PM CST
Where
Traverse forecast zone
Reported by
AWOS
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286595, 286596.